Alert archive / North Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 8, NWS Bismarck, ND

May 13, 2007Billings County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 13, 2007, 10:40 PM MDT for Billings County, North Dakota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2007, 10:40 PM MDT (04:40 UTC)
Expired
May 13, 2007, 11:30 PM MDT
In force
50 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Billings County, ND

The radar

The Bismarck radar (KBIS), 206 km from the middle of the area, began a volume at 04:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 10:12 PM MDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 4.7 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2007-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1399 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2007-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1399 J/kg
Mixed-layer CIN
-187 J/kg
Mixed-layer LCL
1726 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 140441
SVRBIS
NDC007-140530-
/O.NEW.KBIS.SV.W.0008.070514T0440Z-070514T0530Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1040 PM MDT SUN MAY 13 2007

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL BILLINGS COUNTY IN SOUTHWEST NORTH DAKOTA...

* UNTIL 1130 PM MDT

* AT 1037 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 24 MILES SOUTHWEST OF
  FRYBURG...OR ABOUT 31 MILES NORTH OF BOWMAN...AND MOVING NORTHEAST
  AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHERN BILLINGS COUNTY AROUND 1050 PM MDT...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK SHELTER
NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM MDT MONDAY
MORNING FOR WESTERN NORTH DAKOTA.

LAT...LON 4665 10361 4664 10327 4687 10325 4687 10356

$$

NH
2 follow-up statements
000 
WWUS53 KBIS 140501
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1159 PM CDT SUN MAY 13 2007

NDC007-140530-
/O.CON.KBIS.SV.W.0008.000000T0000Z-070514T0530Z/
BILLINGS ND-
1059 PM MDT SUN MAY 13 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM MDT
FOR SOUTH CENTRAL BILLINGS COUNTY...

AT 1053 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED 14 MILES SOUTHWEST OF FRYBURG...OR ABOUT 34 MILES WEST OF
DICKINSON...MOVING NORTHEAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  FRYBURG AROUND 1110 PM MDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING AND AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM MDT MONDAY
MORNING FOR WESTERN NORTH DAKOTA.

LAT...LON 4665 10361 4664 10327 4687 10325 4687 10356

$$

NH
000 
WWUS53 KBIS 140534
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1234 AM CDT MON MAY 14 2007

NDC007-140544-
/O.EXP.KBIS.SV.W.0008.000000T0000Z-070514T0530Z/
BILLINGS ND-
1134 PM MDT SUN MAY 13 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BILLINGS COUNTY
EXPIRES AT 1130 PM MDT...

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BILLINGS COUNTY 
CONTINUES... 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM MDT MONDAY
MORNING FOR WESTERN NORTH DAKOTA.

LAT...LON 4665 10361 4664 10327 4687 10325 4687 10356

$$

NH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:00 PM MDT, 8 hours 40 minutes earlier.

Area forecast discussion, May 13, 2:00 PM MDT, 8 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 PM CDT SUN MAY 13 2007

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
SHORTWAVE TROUGH MOVING THROUGH NORTHWEST MT AT THIS TIME. EXPECTED
TO MOVE EAST AND INTERACT WITH SEVERAL SURFACE FRONTAL BOUNDARIES
ACROSS WESTERN AND SOUTHERN NORTH DAKOTA TONIGHT AND MONDAY.
DEWPOINTS ACROSS WEST AND CENTRAL NORTH DAKOTA ARE NOW INTO THE
MIDDLE TO UPPER 50S. COLD FRONT ACROSS NORTHEAST MONTANA EXPECTED TO
MOVE SOUTHEAST AND FACILITATE AN MCS THAT MAY BRING SIGNIFICANT
PRECIPITATION TO NORTHWEST NORTH DAKOTA TONIGHT AND EARLY MONDAY.
ACROSS THE SOUTHWEST...SFC LOW PRESSURE OVER NORTHEAST WYOMING WILL
MOVE EAST. WARMER AND MORE MOIST AIR SHOULD ENABLE THE CAP TO BREAK
BY LATE AFTERNOON/EVENING. WILL KEEP CHC OF THUNDERSTORMS IN FCST
THERE AND MENTION A FEW SEVERE. BY LATE EVENING AND OVERNIGHT MAIN
ACTION WILL BE ACROSS THE NORTH WHERE MCS EXPECTED TO MOVE. WILL
KEEP HIGHEST POPS ACROSS THE NORTH.

SFC LOW DEEPENING AND HIGH PRESSURE FOLLOWING BEHIND SO A WINDY DAY
IN STORE FOR MOST OF THE REGION. FEEL THE WIND ADVISORY CRITERIA
PROBABLY NOT GOING TO BE MET FOR MONDAY. COOLER AIR WILL OVERSPREAD
THE REGION THROUGH WEDNESDAY WITH HIGHS IN THE 60S TO AROUND 70 AND
LOWS IN THE 40S WITH DRY WEATHER AS HIGH PRESSURE BECOMES THE
DOMINATE WEATHER FEATURE.

.LONG TERM...THURSDAY THROUGH SUNDAY
UPPER LEVEL RIDGE OVER THE EASTERN ROCKIES THURSDAY IS FORECAST TO
MOVE EAST AND FLATTEN OVER THE NORTHERN TIER STATES WITH SHORTWAVES
MOVING THROUGH THE MAIN BELT OF THE WESTERLIES ACROSS CENTRAL
CANADA. BY FRIDAY BROAD SURFACE LOW PRESSURE SETS UP FROM SOUTH
CENTRAL CANADA TO THE NORTHERN PLAINS STATES. A LONGWAVE TROUGH
MOVES INTO THE PACIFIC NORTHWEST ON FRIDAY AND UPPER LEVEL IMPULSES
MOVE THROUGH THE TROUGH TOWARDS THE NORTHERN PLAINS. THE UPPER LEVEL
TROUGH MOVES EAST ACROSS THE ROCKIES AND OUT INTO THE WESTERN PLAINS
SATURDAY NIGHT...AND CONTINUES MOVING EAST ACROSS THE NORTHERN TIER
STATES AND SOUTH CENTRAL CANADA THROUGH SUNDAY AND BEYOND.

SHOULD BE DRY THURSDAY...WITH A CHANCE OF THUNDERSTORMS FRIDAY
THROUGH THE WEEKEND. HIGHS MAINLY IN THE 70S AND LOWS 45 TO 50.

&&

.AVIATION...
SURFACE LOW PRESSURE OVER NORTHERN SOUTH DAKOTA THIS AFTERNOON IS
FORECAST TO MOVE NORTHEASTWARD TO THE BORDER OF THE EASTERN DAKOTAS
AND MINNESOTA BY DAYBREAK MONDAY MORNING. MEANWHILE AT UPPER LEVELS
A WEAK IMPULSE IS MOVING ACROSS NORTH CENTRAL MONTANA THIS AFTERNOON
ASSOCIATED WITH THUNDERSTORMS THERE. THIS IMPULSE IS FORECAST TO
MOVE EAST/NORTHEAST AND CLIP THE NORTHWEST CORNER OF NORTH DAKOTA
THIS EVENING. A STRONGER SHORTWAVE FOLLOWS AND EXPECT A GOOD CHANCE
OF THUNDERSTORMS LATE TONIGHT SPREADING EASTWARD ACROSS THE STATE.
VFR CEILINGS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

WAA/JV
Hazardous weather outlook, May 13, 3:24 AM MDT, 19 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
424 AM CDT SUN MAY 13 2007

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-140930-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
424 AM CDT SUN MAY 13 2007 /324 AM MDT SUN MAY 13 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE IN THE WEST AND NORTH DURING
THE DAY TODAY. THE STORMS ARE NOT EXPECTED TO BE SEVERE.

THUNDERSTORMS WILL BECOME LIKELY IN WESTERN NORTH DAKOTA BY LATE
EVENING. THE STORMS WILL SPREAD EASTWARD INTO THE CENTRAL PART OF
THE STATE BY DAYBREAK MONDAY MORNING. SOME STORMS MAY BE SEVERE
WITH LARGE HAIL AND DAMAGING WINDS. THE GREATEST RISK OF SEVERE
WEATHER IS IN SOUTHWESTERN NORTH DAKOTA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY AND AGAIN THURSDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS MAY BE NEEDED TONIGHT...ESPECIALLY IN
SOUTHWESTERN NORTH DAKOTA.

CJS/JF

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 9:32 PM MDTSevere Thunderstorm WarningBISMcKenzie43 min
May 13, 9:56 PM MDTSevere Thunderstorm WarningBISBowman, Golden Valley, Slope64 min
May 13, 9:56 PM MDTSevere Thunderstorm WarningBISGolden Valley, McKenzie49 min
May 13, 10:55 PM MDTSevere Thunderstorm WarningBISAdams, Bowman, Hettinger, Slope, Stark65 min
May 13, 11:29 PM MDTSevere Thunderstorm WarningBISBillings, Dunn61 min
May 13, 11:47 PM MDTSevere Thunderstorm WarningBISAdams, Grant, Hettinger, Morton, Sioux, Stark58 min
May 14, 12:08 AM MDTSevere Thunderstorm WarningBISMercer, Oliver67 min
May 14, 12:47 AM MDTSevere Thunderstorm WarningBISBurleigh, Emmons, Grant, Morton, Sioux58 min
May 14, 1:15 AM MDTSevere Thunderstorm WarningBISOliver30 min
May 14, 1:25 AM MDTSevere Thunderstorm WarningBISMcLean50 min
May 14, 1:34 AM MDTHigh Wind WarningBISDunn, Mercer, Oliver, Stark2 hr
May 14, 1:44 AM MDTSevere Thunderstorm WarningBISBurleigh, Kidder, Sheridan61 min
May 14, 2:29 AM MDTSevere Thunderstorm WarningBISSheridan, Wells31 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.